Forums


General Discussions

MOH/Rebound Headache Advice?

  • By Meggie

    I apologize if there’s articles about this with current information, but it seems in searching online that the information changes rapidly. I’ve had migraines for 15 years (33 yo now) and am currently on Maxalt and Butalbital, 1 Hydrocodone at night for injuries from a car accident several years ago, and was just started on Topamax. I’ve noticed myself taking progressively more Maxalt and Butalbital and that it hasn’t been as effective. I’m waking up with a headache most mornings and taking at least Advil most days now. Reading up on it, I look like a pretty textbook Medication Overuse Headache.

    I haven’t taken anything other than Topamax since yesterday morning, with doctor approval (since I’m not on regular doses of anything, I shouldn’t be at risk for major withdrawal). That said, I work as an accountant and am now basking in the loveliness of a raging headache while staring at spreadsheets for the foreseeable future. If anyone has been here before, are there any tips you’d recommend? I have coworkers out on vacation, so time off work isn’t feasible this week. I’m sipping a Coke right now, which probably isn’t great, either, but is taking the edge off slightly. Anything else to make this bearable? And how long should I expect before my body stops being so angry with me?

    Thanks so much, and again, I apologize if this has already been covered multiple times.

    Reply Created with Sketch. reply
  • By Nancy Harris Bonk Moderator

    Hi meggie,

    I wish I could tell you for sure you are in an medication overuse headache (moh) cycle, but only your doctor can do that. In any event, let me share with you information we have on moh.

    The thing about moh is it makes our migraines more difficult to treat and we may end up in a daily cycle of pain that too is difficult to break. Here’s what happens; because we want our migraine pain to go away, we take medication. Seems like the answer, right? But if we take migraine medications (Maxalt) and/or pain relievers, whether they are over-the-counter or prescription more than two to three days a week, we can get moh. We have information on what happens when we take butalbital and other pain medications too frequently in this article; https://migraine.com/blog/meds-transformed-migraine/ and https://migraine.com/blog/new-research-shows-abnormal-pain-processing-in-medication-overuse-headache/.

    To stop moh, we have to stop the medication (s) that are creating the problem. Cold turkey is not always the answer as doing so with some medications can cause unwanted side effects. The information in this article is very helpful; http://www.achenet.org/news/medication_overuse_headache/.

    You may also want to take a look at this article, how not to overuse migraine medication; https://migraine.com/blog/help-how-can-i-not-overuse-migraine-medications/.

    I hope this helps, keep us posted on how you are feeling,

    Nancy

    Reply Created with Sketch. reply